Applied Math

Duke Applied Mathematics



Publications [#303543] of John Harer

Papers Published

  1. Perea, JA; Harer, J, Sliding Windows and Persistence: An Application of Topological Methods to Signal Analysis, Foundations of Computational Mathematics, vol. 15 no. 3 (June, 2015), pp. 799-838, Springer Nature [1307.6188v2], [doi]
    (last updated on 2024/04/19)

    Abstract:
    We develop in this paper a theoretical framework for the topological study of time series data. Broadly speaking, we describe geometrical and topological properties of sliding window embeddings, as seen through the lens of persistent homology. In particular, we show that maximum persistence at the point-cloud level can be used to quantify periodicity at the signal level, prove structural and convergence theorems for the resulting persistence diagrams, and derive estimates for their dependency on window size and embedding dimension. We apply this methodology to quantifying periodicity in synthetic data sets and compare the results with those obtained using state-of-the-art methods in gene expression analysis. We call this new method SW1PerS, which stands for Sliding Windows and 1-Dimensional Persistence Scoring.


Duke University * Arts & Sciences * Mathematics * April 20, 2024

   Search Help Login Join pdf version printable version